Talk

Advanced search

Would you like to be a member of our research panel? Join here - there's (nearly) always a great incentive offered for your views.

Wisdom tooth infection given amoxicillin AND metronidazole what to do?

(31 Posts)
victoriascrumptious Sun 30-Aug-09 19:43:44

15 weeks pg. In agony with infected gum from wisdom tooth. Been to the emergency dentist today and he told me as it was a nasty infection I should take metronidazole and amoxicillin at the same time. I already took amoxicillin 3 months ago for a bladder infection and didnt finish the course because I discovered I was pg and I got terrible thrush.

The pharmacist was really unhappy about giving me metronidazole as it's contra-indicated for pg.

This pain I am in is extreme. Been taking just the amoxicillin today with the max dose of paracetamol.

My plan is to hold off on the metronidazole until tommorow to reassess the situation and hopefully the amoxicillin will do the trick.

I see from the label that each amoxicillin is 250g and the leaflet says for serious infection take 500g at once. DO you think I should try to double dose on the amoxicillin and hope that avoids me having to take the other one?

Anyone here who can help?

victoriascrumptious Sun 30-Aug-09 19:44:33

SOrry should clarify that the dosage instructions say 250g (one tablet) three times a day. What I am suggesting is taking 2 tablets at once 3 times a day.

notevenamousie Sun 30-Aug-09 19:49:21

They act against different bactaria.
Metronidazole is cautioned not contraindicated.
I would take both, at the prescribed dose, with paracetamol, finish the course, and use thrush medication if necessary. Dental infections are potentially serious.

chimchar Sun 30-Aug-09 19:50:38

have no idea about it with regards to you being pg, but i had the metro stuff prescribed for an infection in a tooth socket, and it was evil stuff...made nme feel really nauseas, dizzy, unwell, achy etc...and it gave me oral thrush and "normal" thrush. went to my gp who said that many gps' won't prescribe the metro stuff because its horrible.

based on that alone, i would say that you should maybe take a second opinion as to whether you should take it...

hope you're better soon.

victoriascrumptious Sun 30-Aug-09 19:55:35

Mousie-what do you mean serious?

thanks for your comments chimchar. Didnt realise it was so nasty

victoriascrumptious Sun 30-Aug-09 20:01:02

Notevenamousie...COME BAAACK!!!! I need to know whether my brain could get infected and cause me to die horribly with bleeding from the eyes.

I'm serious....how serious?

FlightHattendant Sun 30-Aug-09 20:12:53

Ok, is the tooth itself infected, or just the gum? Metronidazole is an effective antibiotic, and will doubtless do the job quicker when taken witht he amoxy - but you could intheory take it afterwards.

Metronidazole isn't very nice but the dental dose is usually low ie 250mg 3x. not bad side effects on that dose.

I think you should NOT double up on the amoxy, as it'll run out quicker so you'll need more anyway - but wait till the morning and ring emergency OOH dentists, and ask to SPEAK to them about it. See what they say.

Btw Metronidazole is supposed to be good for bone infections (thus toothy ones) but if it's just the soft tissue around the tooth you might be fine with just the amoxy.

Keep taking the amoxy, don't stop it, finish it - and ask the dentist tmrw or tues as soon as you can speak to them basically.

FlightHattendant Sun 30-Aug-09 20:14:34

It is unlikely btw that you will die from it spreading to your brain, possible of course wink but unlikely. Lots of people have this kind of thing and it doesn't get that bad.

FlightHattendant Sun 30-Aug-09 20:17:36

What I mean is (and mouse - correct me here if nec.)
You can take the amoxy for a few days till you get to speak to dentist. Then start the flagyl then, if recommended. They might adopt a wait and see approach if you are really reluctant. But waiting prob won't do much harm. If it starts getting worse in the interim, start the metro.

FlightHattendant Sun 30-Aug-09 20:17:54

metro=flagyl

victoriascrumptious Sun 30-Aug-09 20:55:38

Thank you FHA x

FlightHattendant Sun 30-Aug-09 20:59:17

Hope it feels better soon x

ilovemydogandmrobama Sun 30-Aug-09 21:04:44

I was given Metronidazole and amoxicillin last week for an infection. The Metronidazole made me quite ill, and the out of hours GP said to stop taking it as the infection should respond to the amoxicillin alone.

victoriascrumptious Sun 30-Aug-09 21:08:56

Are you pregnant too Ilovemydogandmrobama? What sort of ill were you?

victoriascrumptious Sun 30-Aug-09 21:09:20

Oh and has your infection cleared up?

ilovemydogandmrobama Sun 30-Aug-09 21:13:49

No, sorry. Not pregnant, but the Metronidazole made me feel incredibly ill, which is quite a common side effect. Yes, infection cleared up slowly.

Is there a nurse at your GP's practice who you could talk to about it, or call your midwife?

FlightHattendant Sun 30-Aug-09 21:18:56

I took 500mg ones for something once and they made me feel sick, and shaky and strange - couldn't sleep etc. Weird.

Had to stop them for that. But took the 250 ones for 5 days with no probs. It's funny stuff. Deffo don't add alcohol to the mix as that will really make you pay.

FlightHattendant Sun 30-Aug-09 21:19:17

On afct I read you could die from mixing alcohol with it.

ilovemydogandmrobama Sun 30-Aug-09 21:20:33

Isn't Metronidazole used to treat alcoholics?

lucya1980 Sun 30-Aug-09 21:37:18

try and speak to a on call gp or out of hours service, perhaps nhs direct about your concerns with the metronidzole. Like others have said it has contra-indications rather than a DO NOT USE. but prob prescribed as the benefits outweigh the possible side effects. However the amoxy is a low dose that u have been prescribed, perhaps because u a preg. It can be given in much larger quantaties. Perhaps they may give u stronger amox and stop the metro, but do not take unless they change your prescription and a dr has ok'd it.
http://www.otispregnancy.org/pdf/Flagyl.pdf
i googled it for you. hope u get sorted out. Also if u cant get a gp, try your local asda or tesco with a pharmacytomorrow as they should be open.

largeginandtonic Sun 30-Aug-09 21:45:28

I am of no help advice wise but just wanted to say have i have HUGE sympathy with you.

For years my wisdom tooth got infected but as i am always pregnant whenver i came up on the list to have it removed i couldn't.

It is hellish. I had it removed (finally) when my last baby was just 3 months old.

I would speak to your doctor and get some better pain relief. It is not long term. You poor thing sad I really hope it starts to improve with the antibiotics soon.

I only ever had amoxy to clear it up while pregnant.

notevenamousie Mon 31-Aug-09 07:59:53

Sorry - I disappeared. Metronidazole is used for mainly gastrointestinal type infections. It does have nausea type side effects and it is the one that you MUSTN'T drink alcohol with.
The worry with dental infections in pregnancy is that the bugs can get into the bloodstream from your teeth, which is why you get free dental care in pregnancy in the UK.
Obviously don't take something you aren't happy with. I've never met a doctor that didn't prescribe metronidazole, it's very effective.

victoriascrumptious Mon 31-Aug-09 11:09:06

Thanks Mousie. I took the metronidazole easrly this morning after reading your reponse. I had no idea that gum infections increased risk of miscarriage. I'm worried now that i've done harm by not getting this treated sooner.

weegiemum Mon 31-Aug-09 11:13:53

Metronizadole is used for anaerobic bacteria - basically ones that aren't exposed to the air, such as tooth (too damp) and gut infections. I've had it for an infected socket and also for amoebic dysentry which I caught years ago in Guatemala.

It can make you feel ill bu tits a good antibiotic, and unchecked unfection in pregnancy can cause severe illness and miscarriage.

WidowWadman Mon 31-Aug-09 11:22:31

I've taken metronidazole for a post partum infection, it was cautioned for breastfeeding as it is for pregnancy, but the risk-benefit analysis was hugely in favour of taking it.

The big no no is alcohol for up to 48 hours after the last dose as otherwise it will make you feel very ill.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now